Many people take both dietary supplements and prescription or over-the-counter medicines. But did you know that these medicines and supplements may interact in harmful ways? Some supplements can decrease the effects of medicines, while others can increase the effects, including unwanted side effects, of medicines. Unfortunately, for many medicines and supplements there’s currently little information on possible interactions, and more research is needed. But here are six things you should know about herbs that have a high risk of potential interactions with certain medications.
- St. John’s wort interacts with many types of drugs. In most instances, it speeds up the processes that change the drug into inactive substances, leading to a decrease in drug levels in your body. However, St. John’s wort can interact with some drugs, including certain types of antidepressants, and can cause harmful side effects.
- A variety of herbs, including concentrated garlic extracts, can thin the blood in a manner similar to aspirin, which may be a problem during or after surgery.
- Concentrated green tea supplements can interact with pseudoephedrine (a decongestant).
- A recent scientific review concluded that the herb goldenseal has a high herb-drug interaction risk with some medicines.
- People who take medicines with a narrow therapeutic index (e.g., digoxin, cyclosporine, warfarin, and others) should take special care to tell their health care providers about their use of herbal supplements. A narrow therapeutic index means that if the amount of the drug is even a little too low or too high, it can cause big problems. People who take herbal supplements such as Asian ginseng, St. John's wort, and others while taking certain medicines with a narrow therapeutic index should be closely monitored.
- When you visit your health care providers, it’s important to tell them about all the medicines and supplements you take. Bring a written list of everything you take, how often you take them, and the doses you take.